From adaptive dynamics to adaptive walks

J Math Biol. 2019 Oct;79(5):1699-1747. doi: 10.1007/s00285-019-01408-6. Epub 2019 Jul 26.


We consider an asexually reproducing population on a finite type space whose evolution is driven by exponential birth, death and competition rates, as well as the possibility of mutation at a birth event. On the individual-based level this population can be modelled as a measure-valued Markov process. Multiple variations of this system have been studied in the simultaneous limit of large populations and rare mutations, where the regime is chosen such that mutations are separated. We consider the deterministic system, resulting from the large population limit, and then let the mutation probability tend to zero. This corresponds to a much higher frequency of mutations, where multiple microscopic types are present at the same time. The limiting process resembles an adaptive walk or flight and jumps between different equilibria of coexisting types. The graph structure on the type space, determined by the possibilities to mutate, plays an important role in defining this jump process. In a variation of the above model, where the radius in which mutants can be spread is limited, we study the possibility of crossing valleys in the fitness landscape and derive different kinds of limiting walks.

Keywords: Adaptive dynamics; Adaptive walks; Competitive Lotka–Volterra systems with mutation; Individual-based models.

MeSH terms

  • Adaptation, Biological*
  • Animals
  • Biological Evolution
  • Computer Simulation
  • Evolution, Molecular
  • Genetics, Population
  • Heuristics
  • Markov Chains
  • Mathematical Concepts
  • Models, Biological*
  • Models, Genetic
  • Mutation
  • Population Dynamics
  • Stochastic Processes